Serotonin toxicity: pre-hospital recognition and management
Sunday, September 9, 2012
Serotonin toxicity is a preventable, potentially serious condition caused by an increase in the neurotransmitter serotonin. The condition can produce a wide variety of symptoms ranging from mild to life threatening. Common signs of severe life threatening toxicity include clonus, myoclonus, hyperreflexia, muscle rigidity and hyperthermia. Serotonin toxicity is caused by taking one or more serotonergic agents which are responsible for raising intrasynaptic serotonin to an abnormally high level. Severe and fatal toxicity are usually associated with taking two different serotonergic agents with different pharmacological actions such as selective serotonin reuptake inhibitors (SSRIs) and monoamine oxidase inhibitors (MAOIs). There is no specific pre-hospital treatment for serotonin toxicity. It is based mainly on patients presenting signs and symptoms. The cessation of any serotonergic agents will normally resolve symptoms within 24 hours. Unfortunately it is a condition still not widely recognised by health care professionals (HCP), therefore it is important pre-hospital clinicians are aware of the clinical features of the condition and how best to manage them.
Subscribe to get full access to the Journal of Paramedic Practice
Thank you for vising the Journal of Paramedic Practice and reading our archive of expert clinical content. If you would like to read more from the only journal dedicated to those working in emergency care, you can start your subscription today for just £48.
Reading the Journal of Paramedic Practice counts towards your professional development
Develop your career
We provide professional information dedicated to paramedics covering training, education and jobs
Get the latest clinical information to ensure you are aware of the latest think and best practice in paramedicne
Already registered? - Sign in here